New Hampshire, 2008

High Wind in New Hampshire, April 1, 2008

April 1, 2008 · NWS BOX · 2 events in 2 counties and zones

Strong southwest flow behind a warm front allowed for strong winds at the surface along the east coast of Massachusetts and southern New Hampshire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong southwest flow behind a warm front allowed for strong winds at the surface along the east coast of Massachusetts and southern New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 1, 12:49 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 1, 12:49 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
149 AM EDT TUE APR 1 2008

.SYNOPSIS...
AN INTENSIFYING STORM MOVING INTO QUEBEC TUE WILL FEATURE WINDY AND
MILD WEATHER...FOLLOWED BY BLUSTERY AND COLDER THAN NORMAL CONDITIONS
WED. STRONG HIGH PRES FOLLOWS THU. ANOTHER GREAT PLAINS STORM TAKES
AIM AT OUR REGION FRI INTO SAT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WARM FRONT IS LIFTING NORTH THROUGH SNE THIS EVENING AS EVIDENCED BY
RISING T/TD AND CIGS AND INCREASNIG SOUTHERLY WINDS...BUT COOLER AIR
AND LOW CIGS/FOG STILL LOCKED IN ACROSS NW MA AND SW NH. WE DO EXPECT
WARM FRONT TO LIFT THROUGH NW ZONES AND TEMPS WILL RISE THROUGH THE
40S HERE...AND INTO THE 50S COASTAL PLAIN.

THERE ARE STILL NUMEROUS SHOWERS ON REGIONAL MOSAIC WITH ANOTHER
BATCH OVER MID ATLC REGION LIKELY TO MOVE THROUGH OVERNIGHT...SO WE
MAINTAINED LIKELY POPS.

AS HIGHER DEW PT AIR CONTINUES TO ADVECT NWD...PATCHY FOG WILL
DEVELOP TONIGHT...ESPECIALLY ALONG THE SOUTH COAST NEAR THE COOL
COASTAL WATERS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
DESPITE WARM FRONT NORTH OF THE REGION TUE...ALL MODEL GUIDANCE
SUGGEST LOTS OF LOW CLOUDS ACROSS THE AREA. THEREFORE...THINK WARM
GFS MOS TEMPS ARE TOO HIGH. COOLER NAM SEEMS MORE REASONABLE GIVEN
SOLID OVERCAST EXPECTED. THUS...DID A BLEND OF NAM AND GFS MOS FOR
HIGHS TUE. NEVERTHELESS...TEMPS SHOULD CLIMB WELL INTO THE 50S AND
POSSIBLY NEAR 60 WITH ANY BREAKS OF SUNSHINE. OF COURSE IT WILL BE
CONSIDERABLY COOLER ALONG THE SOUTH COAST WITH S-SW WINDS PUSHING THE
COOLER MARINE LAYER INLAND.

WINDY CONDITIONS WILL DEVELOP BY MIDDAY TUE AS APPROACHING COLD FRONT
SQUEEZES THE PRES GRADIENT ALONG WITH THE DEVELOPMENT OF A STRONG LOW
LEVEL JET. HOWEVER...THE ABUNDANCE OF CLOUD COVER WILL LIKELY YIELD
LIMITED BOUNDARY LAYER MIXING. THEREFORE...THINK WINDS WILL REMAIN
BELOW WIND ADVISORY CRITERIA. WILL FORECAST S-SW WINDS OF 20-30 MPH
WITH GUSTS TO 40 MPH.

OTHER ISSUE WILL BE POSSIBLE CONVECTION EXITING NY STATE LATE TUE
ALONG AND AHEAD OF COLD FRONT. NOT MUCH CAPE ESPECIALLY WITH SOLID
OVERCAST EXPECTED...HOWEVER STRONG JET DYNAMICS ARE OFFERING HIGH
SHEAR ENVIRONMENT WHICH MAY COMPENSATE FOR THE LACK OF CAPE. THINK WE
WILL SEE SOME SORT OF CONVECTION EXIT NY STATE LATE TUE...HOWEVER
TSTMS SHOULD WEAKEN AS THEY ENTER A MORE STABLE ENVIRONMENT OVER
SOUTHERN NEW ENGLAND. NEVERTHELESS...WE NEED TO WATCH THIS WITH TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A COUPLE OF PERIODS OF ACTIVE WEATHER EXPECTED DURING THIS PORTION OF
THE FORECAST.

A STRONG COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND TUESDAY NIGHT.
THIS COULD LEAD TO A WIND ADVISORY TUESDAY NIGHT...BUT HAVE KEPT
THINGS ON THE CONSERVATIVE SIDE FOR NOW SINCE WE STILL HAVE TIME TO
EVALUATE IT FURTHER. HAVE SOME CONCERN FOR LOW-TOPPED CONVECTION WITH
THE IMPRESSIVE DYNAMICS...BUT THE INSTABILITY IS VERY MARGINAL. AS
SUCH...WILL KEEP THE MENTION OF THUNDERSTORMS OUT OF THE FORECAST FOR
NOW.

925 MB AND 850 MB TEMPERATURES DROP SIGNIFICANTLY BEHIND THE COLD
FRONT TUESDAY NIGHT.. WE IT NOT EARLY APRIL...WOULD HAVE CONSIDERED
FALLING TEMPERATURES THROUGH THE DAY. UNDERCUT THE MOS GUIDANCE
GUIDANCE BY A FEW DEGREES. DEEP MIXING OF THE BOUNDARY LAYER SHOULD
LEAD TO A GUSTY NORTHWEST WIND.

WINDS DIMINISH QUICKLY WEDNESDAY NIGHT...SETTING UP FOR EXCELLENT
RADIATIONAL COOLING. HIGH PRESSURE BUILDS OVERHEAD THURSDAY.

NEXT SYSTEM SLATED FOR FRIDAY INTO SATURDAY...AS LOW PRESSURE MOST
LIKELY TRACKS FROM OH VALLEY INTO CENTRAL NEW ENGLAND. COLD AIR IN
PLACE INITIALLY FRIDAY MORNING MEANS WE HAVE POTENTIAL FOR SOME SNOW
ON THE FRONT END...ESPECIALLY ACROSS INTERIOR. A WIDESPREAD 1 INCH
RAINFALL IS POSSIBLE.

STILL SOME UNCERTAINTY ON THE PROGRESS OF A FRONTAL BOUNDARY OFF THE
COAST FOR SUNDAY. LATEST GFS AND ECMWF BOTH DEVELOP AND MOVE A LOW
PRESSURE NORTH ALONG HIS FRONT SUNDAY. CURRENT THINKING IS THIS WILL
BE AN OFFSHORE STORM...GRAZING EASTERN MA AND RI.

HIGH PRESSURE CURRENTLY SLATED TO ARRIVE LATE SUNDAY INTO MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
TODAY...AREAS OF MVFR/VFR CONDITIONS WILL EARLY THIS MORNING WILL
BECOME WIDESPREAD MVFR WITH AREAS OF IFR AND SCT TO NUMEROUS
SHOWERS. LIFR AT MHT SHOULD IMPROVE TO A PERIOD OF MVFR LATER THIS
MORNING AS WFNT LIFTS NWD. SW WINDS WILL INCREASE TODAY AS LLJ
INTENSIFIES ACROSS THE REGION. STRONGEST WINDS WILL BE AT
BOS/ORH/FMH/HYA/ACK WITH SUSTAINED WINDS UP TO 25 KTS WITH GUSTS TO
30-35 KTS. MAIN AXIS OF LLJ BELOW 2K FT WILL BE ACROSS SE COASTAL
AREAS SO WE CONFINED LLWS TO PVD/FMH/HYA/ACK.

TONIGHT...MVFR/IFR WITH SCT SHOWERS AND GUSTY SW WINDS BECOMING VFR
WITH VERY GUSTY W/NW WINDS AFTER COLD FROPA 03-06Z. WINDS MAY GUST
TO NEAR 40 KTS BEHIND FRONT.

WED...VFR AND CONTINUED STRONG WEST WINDS WITH GUSTS 35-40 KTS
POSSIBLE.

OUTLOOK WEDNESDAY NIGHT THROUGH SATURDAY...

WED NIGHT AND THU...VFR.

THU NIGHT...MVFR CONDITIONS DEVELOPING IN SNOW AND RAIN.

FRI...MVFR IN RAIN.

FRI NIGHT...MVFR IN RAIN. A WINTRY MIX POSSIBLE LATE.

SAT...IMPROVING TO VFR.

&&

.MARINE...
TONIGHT...
INCREASING SE WINDS BECOME SW AS WARM FRONT LIFTS N OF THE REGION.
SCT SHOWERS AND PATCHY FOG WILL OCCASIONALLY LOWER VSBY TO 1-3NM.

TUESDAY...
S-SW WINDS OF 20-30 KT. ROUGH SEAS SOUTH OCEAN WATERS. VSBY 1-3NM IN
AREAS OF FOG.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
COULD SEE GALE FORCE GUSTS BEHIND A COLD FRONT LATE TUESDAY NIGHT
INTO WEDNESDAY. WINDS AND SEAS DIMINISH WEDNESDAY NIGHT INTO THURSDAY
AS A HIGH PRESSURE BUILDS ACROSS THE WATERS. SMALL CRAFT ADVISORY
POSSIBLE FRIDAY IN ADVANCE OF A LOW PRESSURE FRIDAY INTO SATURDAY...
ESPECIALLY ACROSS THE OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR ANZ230>234-236.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ235-
     237-250-254-255.

&&

SYNOPSIS...NOCERA/BELK
NEAR TERM...KJC/NOCERA
SHORT TERM...NOCERA
LONG TERM...BELK
AVIATION...KJC/BELK
MARINE...NOCERA/BELK
Hazardous weather outlook, Mar 31, 5:07 PM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
607 PM EDT MON MAR 31 2008

MAZ006-007-013>024-RIZ001>008-012215-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
607 PM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND RHODE
ISLAND.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A LOW PROBABILITY FOR SOUTHWEST WIND GUSTS TO 50 MPH MIDDAY
TUESDAY INTO THE AFTERNOON IN THE BOSTON-PROVIDENCE CORRIDOR.
TEMPERATURES ARE EXPECTED TO STAY MAINLY IN THE 50S...WHICH WILL
LIMIT WIND GUSTS JUST BELOW 45 MPH FOR MOST LOCATIONS. THIS COULD
CHANGE IF MORE SUNSHINE DEVELOPS AND TEMPERATURES RISE INTO THE LOWER
60S. THE BLUE HILLS ARE LIKELY TO SEE SUSTAINED SOUTHWEST WINDS
AVERAGE AT LEAST 30 MPH FOR A FEW HOURS DURING MIDDAY TUESDAY.

TEMPERATURES SHOULD DROP 10 TO 15 DEGREES WITHIN TWO HOURS OF THE
COLD FRONT PASSAGE DURING LATE TUESDAY NIGHT. POCKETS OF WIND ADVISORY
POTENTIAL EXIST FOR NORTHWEST WIND GUSTS TO 50 MPH WITH THIS SHARP
TEMPERATURE DROP...AND DURING THE DAYLIGHT HOURS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-012215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
607 PM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL AND WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A LOW PROBABILITY FOR SOUTHWEST WIND GUSTS TO 50 MPH MIDDAY
TUESDAY INTO THE AFTERNOON. TEMPERATURES ARE EXPECTED TO STAY MAINLY
IN THE 50S...WHICH WILL LIMIT WIND GUSTS JUST BELOW 45 MPH FOR MOST
LOCATIONS. THIS COULD CHANGE IF MORE SUNSHINE DEVELOPS AND
TEMPERATURES RISE INTO THE LOWER 60S.

TEMPERATURES SHOULD DROP 10 TO 15 DEGREES WITHIN TWO HOURS OF THE
COLD FRONT PASSAGE DURING LATE TUESDAY NIGHT. POCKETS OF WIND
ADVISORY POTENTIAL EXIST FOR NORTHWEST WIND GUSTS TO 50 MPH WITH THIS
SHARP TEMPERATURE DROP...AND DURING THE DAYLIGHT HOURS WEDNESDAY.

THERE IS THE POTENTIAL FOR SOME SNOW OR ICE ACROSS SOUTHWEST NEW
HAMPSHIRE AND NORTHERN PORTIONS OF MASSACHUSETTS FRIDAY MORNING...AND
AGAIN FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-012215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
607 PM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS MODERATE CHANCE OF GALE FORCE GUSTS TUESDAY INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Western and Central Hillsborough

When
April 1, 2:41 AM EST
Where
Western and Central Hillsborough forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

An amateur radio operator recorded a wind gust of 60 mph on a home weather station. No damage was reported.

High Wind, Eastern Hillsborough

When
April 1, 3:52 AM EST
Where
Eastern Hillsborough forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

An amateur radio operator recorded a wind gust of 60 mph on a home weather station. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88335, 88334.